Alert archive / Iowa / River Flood Warnings in 2022

River Flood Warning 17, NWS Sioux Falls, SD

July 8, 2022Dickinson County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Jul 8, 2022, 8:04 AM CDT for Dickinson County, Iowa. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Jul 8, 2022, 8:04 AM CDT (13:04 UTC)
Expired
Jul 15, 2022, 5:15 PM CDT
In force
7 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River near Milford (MIFI4).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 8, 6:12 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 8, 6:12 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
612 AM CDT Fri Jul 8 2022

.SHORT TERM...(Today and Tonight)
Issued at 351 AM CDT Fri Jul 8 2022

Will continue to see isolated to scattered showers east of
Interstate 29 into mid morning as a shortwave continues to track
across the area. Should see this activity wane later in the morning
into the early afternoon, though CAMs do suggest some possible
redevelopment generally east of Interstate 29 in the afternoon with
instability across the area. Do not expect severe storms however,
with a very weak midlevel flow and bulk shear of less than 20 kts.
Highs will once again be in the 80s - with a touch of humidity as
dewpoints will be running in the mid to upper 60s.

Any isolated showers/thunderstorms will end by this evening as upper
level ridging begins to shift eastward into the region. As surface
high pressure drops into the Upper Mississippi Valley overnight, our
winds will become light southeasterly, and some guidance would
suggest possible patchy fog development late tonight. Lows will be
in the mid to upper 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 351 AM CDT Fri Jul 8 2022

Upper level ridging continues to build into the region on Saturday,
and this should preclude any thunderstorm activity during the day.
Associated with the ridging, it will be a warmer day as 850 mb
temperatures climb to the upper teens to lower 20s C from east to
west across the area. This will play out to highs in the mid 80s to
mid 90s, and with dewpoints in the upper 60s to lower 70s, the
afternoon heat index will approach 100 through south central SD.
It will become breezy on Saturday afternoon, especially west of
Interstate 29 as the surface gradient tightens in response to a
deepening surface trough over the western High Plains. A couple
models - most notably the GFS and CMC - want to develop isolated
convection over parts of our area on Saturday night as a shortwave
rounds the upper level ridge, tracking through ND overnight. If this
would occur it appears that the focus would be through the Highway
14 corridor closer to the nose of a strengthening low level jet
oriented through central/eastern SD. Do not think the severe
potential is overly impressive at this point with waning instability
at night and a still relatively weak midlevel flow.

As has been advertised, Sunday will be the hottest day of the next
several with NAEFS ensembles indicating 850 mb temperatures in the
90th percentile with respect to climatology. With highs in the 90s
to lower 100s and dewpoints in the upper 60s to lower 70s, afternoon
heat indices will push into the 100 to 105 degree range for much of
our western CWA, and there is a high probability of some sort of
heat headline on that day. A frontal boundary then pushes across the
area by the late afternoon and evening, and this will bring our next
best chance of storms. There will be a risk of severe storms - with
support from CIPS analog probabilities - with increasing midlevel
flow, steep midlevel lapse rates, and plenty of instability and
shear during that time frame.

There will then be a return to a quieter weather pattern for the
beginning and middle of next week as a northwesterly upper level
flow develops over the region through the period. This will bring a
return of near normal temperatures. Toward the end of next week, an
upper level ridge begins to build back into the region - resulting
in warming temperatures and a slightly higher risk of thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 606 AM CDT Fri Jul 8 2022

A broad area of MVFR/IFR stratus focused through the MO River
corridor, including KSUX, will slowly lift by late morning. Light
showers east of Interstate 29 will diminish by mid morning, though
redevelopment is possible by afternoon. Light northeasterly winds
will transition to east/southeasterly tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Jul 8, 4:58 AM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
458 AM CDT Fri Jul 8 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-091000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
458 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms will be possible north of Interstate 90 on
Saturday night, with a small risk of a strong to severe storm. There
will be a bigger threat of severe storms across the area on Sunday
afternoon and evening.

Temperatures will warm through the weekend, with afternoon heat
indices of 95 to 105 possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

River Flood Warnings in Iowa, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.